Arizona, 2011

Flash Flood in Arizona, July 4, 2011

July 4, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain over the Wallow Fire burned area and caused flash flooding on Butler Creek in Greer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain over the Wallow Fire burned area and caused flash flooding on Butler Creek in Greer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 9:00 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 9:00 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST MON JUL 4 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH THE WORK WEEK.

&&

.DISCUSSION...
FORECAST IS ON TRACK WITH NO UPDATES PLANNED.
&&

PREV DISCUSSION 330 PM....WEATHER PATTERN WITH FOUR CORNERS HIGH
PRESSURE LOOKS TO SUPPORT DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEK. THIS AFTERNOON...SHOWERS AND
THUNDERSTORMS HAVE BEEN MOST NUMEROUS ACROSS THE MOGOLLON RIM...BUT
ARE CURRENTLY SHIFTING INTO NORTHERN GILA COUNTY AND REMAINING
PORTIONS OF COCONINO COUNTY. STEERING WINDS WITH STORMS HAVE
REMAINED LIGHT AND PREDOMINANTLY TO THE WEST-NORTHWEST.

SIMILAR CONDITIONS ARE FORECAST FOR THE NEXT SEVERAL DAYS...AND WE
ARE KEEPING THE CHANCE FOR PRECIPITATION IN THE FORECAST ACROSS
NORTHERN ARIZONA INTO NEXT WEEKEND.

&&

.AVIATION...FOR THE 06Z PACKAGE...WIDELY SCATTERED SHRA/TSRA WILL
CONTINUE THROUGH MIDNIGHT AND THEN DIMINISH. SCATTERED SHRA/TSRA
WILL DEVELOP TUESDAY AROUND 18Z OVER THE HIGHER TERRAIN...SPREADING
INTO THE LOWER ELEVATIONS DURING THE AFTERNOON. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

THURSDAY THROUGH SATURDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...WHICH MAY BRING A
SLIGHT DRYING TREND BY NEXT WEEKEND. OTHERWISE...EXPECT CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS TO CONTINUE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................KD / DL
AVIATION/FIRE WEATHER.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 4, 10:02 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON JUL 4 2011

AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1002 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY MID-DAY ACROSS THE
MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG THE
MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS. SMALL
HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR LOCALIZED FLASH FLOODING
WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO
COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ
BURN AREA IN COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 4:56 PM MST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
456 PM MST MON JUL 4 2011

AZZ018-050030-
GILA AZ-
456 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 450 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE DEVELOPING ALONG HIGHWAY 288 FROM 5 TO 15 MILES
SOUTH OF YOUNG. THESE STORMS WERE MOVING TOWARD THE WEST AROUND 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
RAPID PONDING OF WATER ON ROADS AND RISING WATER IN AREA WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3385 11122 3411 11122 3408 11086 3382 11089
TIME...MOT...LOC 2355Z 095DEG 13KT 3392 11099

JJ
Special weather statement, Jul 4, 5:33 PM MST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST MON JUL 4 2011

AZZ018-050115-
GILA AZ-
533 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 520 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 15 MILES EAST OF PUNKIN CENTER...MOVING
WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN WILL CAUSE
RAPID PONDING OF WATER ON AREA ROADS...AND RISING WATER IN WASHES.

LOCATIONS IMPACTED INCLUDE...
   JAKES CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING IF POSSIBLE.

&&

LAT...LON 3382 11120 3391 11128 3395 11139 3398 11142
      3402 11145 3406 11144 3398 11102 3380 11105
TIME...MOT...LOC 0030Z 097DEG 20KT 3390 11114

JJ

The radar

The Flagstaff radar (KFSX), 172 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
July 4, 10:39 PM MST to 11:39 PM MST
Where
Apache County, 6.24 mi N of Nazlini Arpt to 6.81 mi N of Nazlini Arpt
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.010, -109.460

The Greer Fire Department reported flash flooding on Butler Creek in Greer. Water and debris flowed to a dept of 1 to 2 feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333010.